Alert archive / California / Wind Advisories in 2020

Wind Advisory 24, NWS San Diego, CA

December 31, 20204 counties in California

NWS San Diego, CA issued this wind advisory at Dec 31, 2020, 2:53 AM PST for 4 counties in California. It took effect at Dec 31, 2020, 12:00 PM PST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2020, 2:53 AM PST (10:53 UTC)
In effect from
Dec 31, 2020, 12:00 PM PST
Expired
Jan 1, 2021, 12:00 PM PST
In force
24 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2020-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2020-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3857 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WWUS76 KSGX 311053
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
253 AM PST Thu Dec 31 2020

CAZ048-055-057-554-312315-
/O.NEW.KSGX.WI.Y.0024.210101T0500Z-210101T2000Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Inland Areas-
Including the cities of San Bernardino, Fontana, 
Rancho Cucamonga, Crestline, and Running Springs
253 AM PST Thu Dec 31 2020

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON PST
FRIDAY...

* WHAT...Northeast winds 29 to 30 mph with gusts to 45 mph 
  expected. Isolated gusts to 55 mph.

* WHERE...Along and near the coastal slopes of the San Bernardino
  County mountains and the Santa Ana Mountains, and in the Inland
  Empire below the Cajon Pass.

* WHEN...From 9 PM this evening to noon PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego

17
5 follow-up statements
313 
WWUS76 KSGX 311617 AAA
NPWSGX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service SAN DIEGO CA
817 AM PST Thu Dec 31 2020

Updated to start the Wind Advisory at Noon instead of 9 PM

CAZ048-055-057-554-010000-
/O.EXT.KSGX.WI.Y.0024.201231T2000Z-210101T2000Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Inland Areas-
Including the cities of San Bernardino, Fontana, 
Rancho Cucamonga, Crestline, and Running Springs
817 AM PST Thu Dec 31 2020

...WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO NOON PST
FRIDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts to 45 mph 
  expected. Isolated gusts to 55 mph.

* WHERE...Along and near the southwest facing slopes of the San
  Bernardino County and Santa Ana Mountains, and in the Inland 
  Empire below the Cajon Pass.

* WHEN...From noon today to noon Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Moede
811 
WWUS76 KSGX 312220
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
220 PM PST Thu Dec 31 2020

CAZ048-055-057-554-010600-
/O.CON.KSGX.WI.Y.0024.000000T0000Z-210101T2000Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Inland Areas-
Including the cities of San Bernardino, Fontana, 
Rancho Cucamonga, Crestline, and Running Springs
220 PM PST Thu Dec 31 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST FRIDAY...

* WHAT...North winds 20 to 30 mph with gusts to 55 mph.

* WHERE...Along and near the southwest facing slopes of the San 
  Bernardino County and Santa Ana Mountains, and in the Inland 
  Empire below the Cajon Pass.

* WHEN...Through noon Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* OBSERVATIONS...Peak gusts through 2 PM included 54 mph at
  Muscoy, 51 mph at Pleasants Peak in the Santa Ana Mountains, 49
  mph at Devore and 45 mph at CSU San Bernardino. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Moede
518 
WWUS76 KSGX 010540
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
940 PM PST Thu Dec 31 2020

CAZ048-055-057-554-011400-
/O.CON.KSGX.WI.Y.0024.000000T0000Z-210101T2000Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Inland Areas-
Including the cities of San Bernardino, Fontana, 
Rancho Cucamonga, Crestline, and Running Springs
940 PM PST Thu Dec 31 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST FRIDAY...

* WHAT...North winds 20 to 30 mph with gusts to 55 mph. Local
  gusts to 65 mph near and below Cajon Pass.

* WHERE...Along and near the southwest facing slopes of the San 
  Bernardino County and Santa Ana Mountains, and in the Inland 
  Empire below the Cajon Pass.

* WHEN...Through noon Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Maxwell
895 
WWUS76 KSGX 011037
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
237 AM PST Fri Jan 1 2021

CAZ048-055-057-554-012000-
/O.CON.KSGX.WI.Y.0024.000000T0000Z-210101T2000Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Inland Areas-
Including the cities of San Bernardino, Fontana, 
Rancho Cucamonga, Crestline, and Running Springs
237 AM PST Fri Jan 1 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WHAT...North to northeast winds 20 to 30 mph with gusts to 45 
  mph. Local gusts 50 to 60 mph.

* WHERE...San Bernardino and Riverside County Valleys-The Inland 
  Empire, Santa Ana Mountains and Foothills, San Bernardino 
  County Mountains and Orange County Inland Areas.

* WHEN...Until noon PST today.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
015 
WWUS76 KSGX 011956
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1156 AM PST Fri Jan 1 2021

CAZ048-055-057-554-012100-
/O.EXP.KSGX.WI.Y.0024.000000T0000Z-210101T2000Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Inland Areas-
Including the cities of San Bernardino, Fontana, 
Rancho Cucamonga, Crestline, and Running Springs
1156 AM PST Fri Jan 1 2021

...WIND ADVISORY WILL EXPIRE AT NOON PST TODAY...

Winds have largely subsided. Locally breezy conditions will
persist near Cajon Pass and in the Santa Ana Mountains into the
early afternoon.

$$

Rodriguez

For more information from the National Weather Service visit
http://weather.gov/sandiego

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Dec 30, 9:30 PM PST, 5 hours 23 minutes earlier.

Area forecast discussion, Dec 30, 9:30 PM PST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
930 PM PST Wed Dec 30 2020

.SYNOPSIS...
A Pacific trough will move across California Thursday bringing
cooling and a return of onshore flow. This trough will move east
Thursday night, with a period of gusty north to northeast winds
below passes and canyons late Thursday into Friday. High pressure
will rebuild over the West and bring sunny, mild days and offshore
flow Friday and Saturday. A weak trough will bring cooler weather
and a chance for light precipitation Monday. A stronger trough will
bring better chances for rain the second half of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Update...

Late afternoon NKX sounding showed substantial warming throughout
the column, and that resulted in high temperatures slightly above
normal in most locations. It will be rather chilly tonight, with a
few valley locations near freezing due to the dry atmosphere and
quite a lot of wind-sheltered locations, though some high clouds
will offset this a little bit. Generally these will be places that
encounter frost or freezes many times each winter. The brief onshore
flow associated with the upper low diving southeast should bring
some brief stratus Thursday during the day near the coast before the
offshore flow develops after the low pases to our east Thu
afternoon. A wind advisory might be needed in the areas prone to
more northerly flow, such as through/below Cajon Pass Thu late
afternoon through midday Friday, but most wind gusts in windier
locations should remain below 55 MPH. The progressive west-to-east
pattern next week is favorable for bringing Pacific storm systems
into the West Coast, but based on the ensembles, the most favorable
areas for precipitation will be from about central California north
through the Pac NW. However, we are likely to catch at least a
little bit of precipitation with the tail ends of the troughs/fronts
associated with the storm systems, especially in the second half of
next week.

From previous discussion...

The offshore winds turn onshore tonight and Thursday ahead of a
shortwave moving down the California interior in fast northwest
flow. This feature is moisture-starved and the precipitation chances
are near zero. Marine layer clouds may briefly return to the coast
Thursday morning. The trough will bring cooling, and Thursday will
be about 5 degrees cooler than today.

Fast on the heels of this departing trough will be another building
ridge over the Great Basin for more gusty north winds in the
mountains and foothills Thursday night/Friday. This brief Santa Ana
will also bring several degrees of warming to the coastal zones with
highs from 65-70. Mountain highs will be in the 40s and low 50s,
high deserts in the upper 50s and the lower deserts in the mid 60s.
Saturday sees little change as high pressure aloft, albeit
weakening, remains the controlling feature over the Southwest.

The Pacific jet becomes more active next week with more frequent
troughs making landfall on the West Coast. On Monday a shortwave
moving inland across central CA will bring rain and mountain snow to
the Central Valley and the Sierra. Southern California will be on
the southern periphery of this system, close enough for clouds,
cooler weather and a chance for light precipitation.

The 12Z operational models have trended farther north and weaker
with the Monday shortwave, but want to see some run-to-run
consistency before making significant changes to the forecast.
Precipitation amounts have been lowered slightly, with the the San
Bernardino Mountains and foothills having the best chance at showers
and accumulating precip of upward of a third of an inch on the
orographically favored southwest facing slopes. Rain amounts will
be lighter farther south and east with a tenth of an inch or less.
The lower deserts will be dry.

Better chances for rain arrive with the Wednesday/Thursday system.
This shortwave is projected to dig farther south and make a more
direct hit on Southern California. There is also a narrow corridor
of Precipitable Water of 1.00" arriving Wednesday night which is
pretty significant for early January. While still 7-days out, it
will be something to keep an eye on over the coming days.

&&

.AVIATION...
310430z...FEW-SCT AOA 20,000 FT MSL through early Thu morning. A
coastal eddy may form after 13z Thu and produce SCT-BKN with bases
600-800 FT MSL vctny of KSAN and KCRQ. Breezy N/NE winds to develop
after 21z Thu across mtns and adjacent foothills with winds of 20-30
kts, gusting 30-35 kts. Isolated gusts of 40-50 kts in prone
locations. Expect areas of LLWS and UDDFS over and west of the mtns.

&&

.MARINE...
Breezy northwest winds to develop Thu morning 15-20 kt with gusts to
25 kt, locally up to 30 kt. Combined seas could reach 10 ft. Most of
the hazardous winds and seas will occur 20-60 nm out. Strongest
winds and highest seas will occur near San Clemente Island. Winds
weaken and abruptly shift offshore early Friday. A Small Craft
Advisory has been issued.

&&

.BEACHES...
An incoming west-northwest swell from 290 degrees could generate
high surf over the weekend and into early next week. Upcoming high
surf will result in an increased risk of strong rip currents.

&&

.SKYWARN...
Skywarn activation will not be needed Thursday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.

PZ...Small Craft Advisory from 10 AM to 10 PM PST Thursday for
     Coastal Waters from San Mateo Point to the Mexican Border
     and out to 30 nm-Waters from San Mateo point to the Mexican
     Border Extending 30 to 60 nm out including San Clemente
     Island.

&&

PUBLIC...Maxwell (Update)/Moede (Previous Discussion)
AVIATION/MARINE/BEACHES...CO

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.